Q: I’m on methotrexate, and my hair is thinning. Is there anything I can do to make it thicker – or at least look thicker?
A: I can relate! I have lived with the two words “thin hair” my entire life. I grew up in a family of thin-haired people. As an adult, I developed rheumatoid arthritis (RA), and the medications turned my thin hair into thinner hair. I watched it come out in clumps in my comb, on my rollers and on my pillow.
These simple steps can help:
Get the right tools. Instead of always blow-drying your hair, let it dry naturally as much as possible. Make a wide-tooth comb the only implement you use to comb through your hair. Use smooth or rubber rollers – just look at how much hair is in a Velcro roller when you take it out of your hair! Using end papers bought at a beauty supply store when rolling will protect thin, fragile ends.
Change your hair products. Use volume-building shampoos. Don’t use a lot of conditioner, and apply it only on the ends. Avoid heavy mousses or gels that make your hair stiff; they break hair. Add a volumizer spray at the roots only for body.
Add clip-in extensions for more hair. They are inexpensive, comfortable and really work. I wear them all the time! If you need more, try a hairpiece that goes under the top of your hair and blends with your hair color and style. But avoid glued or sewn-in hair extensions. They look amazing and are all over television (TV) and movie screens, but the process of bonding them to your natural hair can be damaging.
Christine Schwab is a longtime fashion reporter and author of Take Me Home from the Oscars (Skyhorse Publishing Inc., 2011), in which she chronicles her years battling RA in Hollywood.
We want to hear from you! Ask Christine an arthritis-related style question at firstname.lastname@example.org.